Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 15, NWS Reno, NV

July 19, 2014Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 19, 2014, 3:06 PM PDT for Plumas County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2014, 3:06 PM PDT (22:06 UTC)
Expired
Jul 19, 2014, 3:45 PM PDT
In force
39 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Plumas County, CA

The radar

The Reno radar (KRGX), 96 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WUUS55 KREV 192206
SVRREV
CAC063-192245-
/O.NEW.KREV.SV.W.0015.140719T2206Z-140719T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
306 PM PDT SAT JUL 19 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 345 PM PDT

* AT 303 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAKE DAVIS...OR 11 MILES NORTH OF BLAIRSDEN. THIS STORM WAS NEARLY
  STATIONARY.

* LOCATIONS AFFECTED INCLUDE...LAKE DAVIS AND GRIZZLY CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS AND SWIMMERS ON OR NEAR LAKE DAVIS SHOULD GET OUT OF THE WATER 
AND MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY. DON'T BE CAUGHT ON 
THE WATER IN A THUNDERSTORM! PEOPLE IN OR ON WATER ARE MUCH MORE 
PRONE TO BEING STRUCK BY DEADLY LIGHTNING. STRONG AND ERRATIC WINDS 
CAN LEAD TO BOATS CAPSIZING.

LAT...LON 4006 12061 4002 12040 3985 12046 3988 12064
TIME...MOT...LOC 2205Z 165DEG 1KT 3993 12055

$$

BOYD
1 follow-up statement
336 
WWUS55 KREV 192231
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
331 PM PDT SAT JUL 19 2014

CAC063-192245-
/O.CON.KREV.SV.W.0015.000000T0000Z-140719T2245Z/
PLUMAS CA-
331 PM PDT SAT JUL 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR CENTRAL PLUMAS COUNTY...

AT 328 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LAKE DAVIS...OR 11 MILES NORTH OF BLAIRSDEN. THIS 
STORM WAS NEARLY STATIONARY.

* LOCATIONS AFFECTED INCLUDE...LAKE DAVIS...GRASSHOPPER FLAT
  CAMPGROUND...GRIZZLY CAMPGROUND AND LIGHTNING TREE CAMPGROUND.

LAT...LON 4006 12061 4002 12040 3985 12046 3988 12064
TIME...MOT...LOC 2229Z 165DEG 1KT 3994 12055

BOATERS ON LAKE DAVIS SHOULD REMAIN OFF THE LAKE UNTIL THE STORM DISSIPATES.
FREQUENT LIGHTING WILL OCCUR THROUGH AT LEAST 4 PM, POSSIBLY LONGER. WATCH 
FOR HEAVY RAINS AND FLOODING OF LOW SPOTS AS WELL. ANOTHER STORM WILL 
PRODUCE SIMILAR CONDITIONS ABOUT 5 TO 10 MILES EAST OF LAKE DAVIS.

$$
CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:01 PM PDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 2:01 PM PDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
201 PM PDT SAT JUL 19 2014

.SYNOPSIS...
ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH POTENTIAL FOR FLASH FLOODING THROUGH THIS
EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY
AS LOW PRESSURE LIFTS NORTH OVER CALIFORNIA. A SECOND LOW PRESSURE
SYSTEM MAY MOVE INTO THE PACIFIC NORTHWEST FOR MID WEEK WITH
BREEZY AND DRY CONDITIONS POSSIBLE.

&&

.SHORT TERM...

THE FLOW ALOFT WILL BEGIN TO INCREASE TOMORROW BETWEEN THE HIGH
OVER THE FOUR CORNERS AND A LOW OFF THE CALIFORNIA COAST. HOWEVER,
A FEW WAVES AND A JET STREAK WILL PASS OVER THE AREA THROUGH
TUESDAY. THIS WILL CONTINUE THE THREAT FOR THUNDERSTORMS, THOUGH
THE FLASH FLOOD POTENTIAL WILL DIMINISH DUE TO INCREASED STORM
MOTIONS.

FOR THE REST OF TODAY...MAIN FLASH FLOOD THREAT REMAINS ACROSS
ALPINE, MONO AND WESTERN NEVADA WEST OF HAWTHORNE TO PYRAMID LAKE
WHERE STORMS WILL HAVE VERY LITTLE MOVEMENT. IN ADDITION TO HEAVY
RAIN THE STRONG STORMS MAY PRODUCE OUTFLOW WINDS TO 45 MPH AND
HAIL. THE STRONG STORMS WILL DIMINISH BY 9 PM, BUT SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE THROUGH THE NIGHT AND INTO SUNDAY
MORNING SOUTH OF INTERSTATE 80 AS A WAVE AND DEFORMATION ZONE
MOVES INTO THE AREA FROM THE SOUTH.

BEHIND THE WAVE...THE FLOW ALOFT INCREASES FOR SUNDAY AFTERNOON
WITH STORM MOTION INCREASING TO 10 MPH OR MORE. THIS WILL LOWER
THE FLASH FLOOD THREAT, THOUGH THE EXTRA LIFT FROM THE LOW AND
ABUNDANT MOISTURE WILL ALLOW STORMS TO PRODUCE HEAVY RAIN, HAIL
AND GUSTY OUTFLOW WINDS.

ON MONDAY THE CHANCE OF THUNDERSTORMS WILL PUSH AWAY FROM THE
SIERRA SOUTH OF HIGHWAY 50 AS A DRIER SOUTHWEST FLOW INCREASES OVER
MONO COUNTY. BEST CHANCE FOR MONDAY IS NORTH AND WEST OF TRUCKEE
TO GERLACH, AS THE JET SETS UP OVER AREAS SOUTH OF I-80 AND A
WAVES PASSES ACROSS NORTHEAST CALIFORNIA. MAIN THREAT FROM STORMS
ON MONDAY ARE GUSTY OUTFLOWS AND HAIL.

MODELS PUSH A SECOND WAVE OVER THE AREA MONDAY NIGHT AND TUESDAY
MORNING, WHICH MAY ALLOW A FEW HIGH BASED STORMS TO DEVELOP NORTH
OF PORTOLA-RENO-FALLON. BRONG

.LONG TERM...TUESDAY THROUGH SATURDAY...

NO MAJOR ADJUSTMENTS TO THE EXTENDED FORECAST AS MODELS REMAIN IN
RELATIVELY GOOD AGREEMENT WITH ONE ANOTHER AND THE ON-GOING
FORECAST. CHANCES OF THUNDERSTORMS CONTINUE THROUGH TUESDAY EVENING
AS A WAVE MOVES INTO THE PACIFIC NORTHWEST. AFTER TUESDAY EVENING,
DRY AIR RETURNS WITH SOUTHWEST FLOW DEVELOPING ALOFT. THIS SHOULD
DISRUPT THE MOISTURE FLUX OUT OF THE SOUTH RESULTING IN DRIER MORE
STABLE CONDITIONS BECOMING FAIRLY QUIET AS THUNDERSTORM CHANCES
DRASTICALLY DIMINISH.

AFTER THE WAVE PASSES OUT OF THE PACIFIC NORTHWEST INTO THE
INTERMOUNTAIN WEST LATE IN THE WEEK, RIDGING WILL SHIFT WESTWARD OUT
OF THE FOUR CORNERS REGION. WITH THE THERMAL TROUGH INTENSIFYING
OVER CENTRAL AND WESTERN NEVADA, TEMPERATURES WILL TREND BACK TOWARD
TRIPLE DIGITS. THERE ARE NO INDICATIONS OF RETURNING MOISTURE FOR
FRIDAY OR SATURDAY AT THIS TIME. HOWEVER, WILL LIKELY NEED TO ADD A
SLIGHT CHANCE OF THUNDERSTORMS IF THE NEXT COUPLE OF MODEL RUNS
CONTINUE TO SHOW THIS THERMAL TROUGH POSITION WHICH FAVORS INCREASED
SURFACE CONVERGENCE ALONG THE SIERRA FROM ALPINE TO MONO COUNTY. BOYD

&&

.AVIATION...
MODERATE CUMULUS TO SOME ISOLATED TOWERING CUMULUS HAVE ALREADY
FORMED FROM MONO COUNTY THROUGH THE TAHOE BASIN. EXPECT ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS ESPECIALLY FOR SIERRA TERMINALS.
CANNOT RULE OUT A STRAY THUNDERSTORM ALONG THE SIERRA FRONT, SO WILL
CARRY AT LEAST VCTS FOR CXP AND RNO AS WELL. TURBULENCE IN AND NEAR
THUNDERSTORMS ALONG WITH SMALL HAIL, HEAVY RAIN, AND GUSTY WINDS TO
NEAR 45 KTS ARE THE MAIN THREATS TODAY AND THIS EVENING. STORMS MAY
PERSIST SOUTH OF HIGHWAY 50 OVERNIGHT TONIGHT.

COVERAGE SHOULD BE SIMILAR SUNDAY AND NOW MONDAY LOOKS TO BE AN
ACTIVE DAY AS WELL. THE STORMS SUNDAY AND MONDAY MAY HAVE MORE HAIL
AND STRONGER WINDS. CONDITIONS BECOME DRIER WITH SOUTHWEST FLOW
DEVELOPING BY WEDNESDAY THROUGH THE END OF THE WEEK WITH TYPICAL
AFTERNOON ZEPHYRS. BOYD/20

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING NVZ001>003.

CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 19, 2:14 PM PDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
214 PM PDT SAT JUL 19 2014

CAZ071-192200-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
214 PM PDT SAT JUL 19 2014

...STRONG THUNDERSTORM EAST OF SIERRAVILLE...

AT 211 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF SIERRAVILLE...AND MOVING
SOUTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN...PENNY SIZE HAIL...AND
GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 300 PM PDT INCLUDE...UPPER LITTLE
  TRUCKEE CAMPGROUND...AND HIGHWAY 89 BETWEEN TRUCKEE AND
  SIERRAVILLE.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 3953 12011 3946 12024 3958 12037 3966 12024
TIME...MOT...LOC 2114Z 327DEG 8KT 3955 12023

BOYD
Local storm report, Jul 19, 2:51 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
251 PM PDT SAT JUL 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             2 W BLAIRSDEN           39.78N 120.65W
07/19/2014  M0.25 INCH       PLUMAS             CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND HEAVY
            RAINFALL.

&&

MCGUIRE
Special weather statement, Jul 19, 2:56 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
256 PM PDT SAT JUL 19 2014

CAZ071-072-192230-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
256 PM PDT SAT JUL 19 2014

...THUNDERSTORMS FORMING NEAR STAMPEDE AND BOCA RESERVOIRS...

AT 251 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A DEVELOPING THUNDERSTORMS NEAR STAMPEDE RESERVOIR.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 400 PM PDT INCLUDE...STAMPEDE
  RESERVOIR...BOCA RESERVOIR...HOBART MILLS...BOCA CAMPGROUND...BOCA
  REST CAMPGROUND AND LOGGER CAMPGROUND.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 3936 12017 3949 12023 3953 12009 3940 12006
TIME...MOT...LOC 2155Z 090DEG 2KT 3947 12014

BOYD
Special weather statement, Jul 19, 2:59 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
259 PM PDT SAT JUL 19 2014

CAZ071-192300-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
259 PM PDT SAT JUL 19 2014

...STRONG THUNDERSTORM NEAR LAKE DAVIS...

AT 255 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LAKE DAVIS...OR 11 MILES NORTH OF
BLAIRSDEN...AND MOVING NORTH AT 5 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN...PEA TO PENNY SIZE
HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 400 PM PDT INCLUDE...LAKE DAVIS...
  GRASSHOPPER FLAT CAMPGROUND...GRIZZLY CAMPGROUND AND LIGHTNING TREE
  CAMPGROUND.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 4003 12065 4001 12044 3984 12044 3987 12066
TIME...MOT...LOC 2159Z 184DEG 3KT 3994 12055

BOYD

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:59 PM PDTSevere Thunderstorm WarningREVLassen, Plumas61 min
Jul 18, 7:10 PM PDTAreal Flood AdvisoryREVLassen, Plumas3 hr
Jul 19, 2:14 PM PDTSpecial Weather StatementREVSierra46 min
Jul 19, 2:45 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra45 min
Jul 19, 2:56 PM PDTSpecial Weather StatementREVSierra34 min
Jul 19, 2:59 PM PDTSpecial Weather StatementREVPlumas61 min
Jul 19, 3:49 PM PDTFlash Flood WarningREVNevada, Sierra3 hr
Jul 19, 4:13 PM PDTSpecial Weather StatementREVAlpine62 min
Jul 19, 4:31 PM PDTSpecial Weather StatementREVSierra59 min
Jul 19, 4:39 PM PDTSpecial Weather StatementREVPlumas96 min

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.